STEM:

A 16yr old female presented to the emergency department at 0100 after taking an overdose of paracetamol.  She is normally fit and well with no past medical history.  She is alert and looks well, with normal vital signs.  She has taken standard immediate-release paracetamol – 40x500mg at 1930 and 20x500mg at 2200.

RESUSCITATION

A / B / C / Detect and correct / Emergency antidotes : No immediate resuscitation issues.

 

RISK ASSESSMENT

AGENT

Paracetamol standard preparation immediate release.

DOSE

40 x 500mg (20g) at 1930 followed by 20 x 500mg (10g) at 2200

This is a significant paracetamol ingestion with a very high risk of hepatotoxicity.  30g total ingestion = 600mg/Kg; this is very high.

We become concerned when >10g or >200mg/Kg is ingested.

TIME

Initial dose 1930, second dose 2200, current time 0100.

Staggered ingestions can be difficult to interpret; however the safest approach is to take the earliest possible time of ingestion as the time from which the paracetamol nomogram is to be interpreted.  This is likely to be “overcautious” and include patients who may otherwise not end up requiring N-acetylcysteine (NAC).  However the risk of missing paracetamol induced hepatotoxicity is far higher than the risk of unnecessary treatment with NAC.

CLINICAL FEATURES

Assess for abdominal pain or vomiting.

The patient is currently presenting within 8 hours of ingestion and is currently clinically well.  Our main priority at this stage is to aim to reduce the risk of hepatotoxicity.

PATIENT FACTORS

No specific patient comorbidities.

 

SUPPORTIVE CARE

None required at this stage; the patient is clinically well.

 

INVESTIGATIONS

Screening tests: ECG, paracetamol level, blood sugar.

Specific tests: At this stage treatment is going to be guided by the initial paracetamol level and its point along the nomogram.  However due to our risk assessment we know that paracetamol induced hepatotoxicity is likely to occur.  Therefore we would also send baseline LFTs to monitor the trend in ALT.  It is also important to check a venous blood gas for lactate, electrolytes and renal function.

 

DECONTAMINATION

This patient has presented 5h 30min after her first ingestion, but she is within 3 hours of her second ingestion.  The patient is alert and well, with no co-ingestants that are likely to make her drowsy or vomit.  The potential for binding at least some paracetamol remaining in her GIT may decrease her overall absorption of paracetamol, so she should be given 50g of activated charcoal to drink.

 

ENHANCED ELIMINATION

There is no role for enhanced elimination at this stage.

 

ANTIDOTES

This patient is going to require treatment with NAC.  Her paracetamol level at 5h 30minutes was 340mg/L which is massively elevated.  In this case the dose of NAC in her third bag (16 hour bag) was doubled.

If this patient had presented to ED after the 8 hour mark then NAC should be initiated straight away, before waiting for paracetamol levels or ALT.  This decision can be based on the risk assessment and total ingested dose alone for delayed presentations.

 

DISPOSITION

This patient needs to be admitted to complete her ongoing course of NAC in a facility able to monitor serial LFTs and paracetamol levels.  In some cases this is in the Emergency Department observation ward; however in some hospitals this patient would be admitted under the general medical team.  Local hospital policy will determine where this patient goes.  This patient  was also referred for psychiatric assessment.

 

COMMENTS

Patients on NAC need to have repeated paracetamol levels and ALT BEFORE the course of NAC completes.

Before the end of her third bag her ALT and paracetamol levels were repeated.  The ALT had risen from 52 to 527 and her paracetamol level was still detectable at 85.

This patient’s bloods were monitored every 12 hours and she continued on double strength NAC.

NAC was ceased when her paracetamol level was undetectable and her ALT was falling.

She was also monitored for associated complications of paracetamol toxicity – renal impairment, coagulopathy, thrombocytopenia, lactic acidosis, encephalopathy.

Please always refer to your toxicology service for the management of complicated and high risk paracetamol overdoses.

Staggered Paracetamol Overdose
Tagged on:     

Leave a Reply

Your email address will not be published. Required fields are marked *